s
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page Small font size Default font size Increase font size Users Online: 153

 Table of Contents  
CASE REPORT
Year : 2015  |  Volume : 16  |  Issue : 3  |  Page : 163-164

Phototherapy induced severe purpuric rash in a transfused neonate


Department of Neonatology, Fortis Hospital, Noida, Uttar Pradesh, India

Date of Web Publication10-Jul-2015

Correspondence Address:
Supriya Bisht
Department of Neonatology, Fortis Hospital, B-22, Sector 62, Noida, Ghaziabad, Uttar Pradesh
India
Login to access the Email id

Source of Support: Nil., Conflict of Interest: There are no conflicts of interest.


DOI: 10.4103/2319-7250.160661

Rights and Permissions
  Abstract 


Severe purpuric rash due to photosensitivity is rare and is reported to occur in cases of porphyria or transiently raised porphyrin levels. We are presenting a case of severe purpuric rash in a preterm neonate, which developed after intensive phototherapy and exchange transfusion, and improved gradually by itself, possible cause being transient porphyrinemia.

Keywords: Neonate, phototherapy, purpuric rash


How to cite this article:
Bhat L, Khanijo K, Bisht S. Phototherapy induced severe purpuric rash in a transfused neonate. Indian J Paediatr Dermatol 2015;16:163-4

How to cite this URL:
Bhat L, Khanijo K, Bisht S. Phototherapy induced severe purpuric rash in a transfused neonate. Indian J Paediatr Dermatol [serial online] 2015 [cited 2019 Dec 14];16:163-4. Available from: http://www.ijpd.in/text.asp?2015/16/3/163/160661


  Introduction Top


Phototherapy in newborns for treatment of indirect hyperbilirubinemia can sometimes lead to occurance of a mild rash. Rarely, it can be severe and purpuric in babies who have had exchange transfusion, and is related to raised porphyrin levels in blood. We are presenting a case of preterm baby in our unit who developed extensive rash after being exposed to phototherapy.


  Case report Top


A preterm 34-week-old female baby was born to Rh-negative mother by emergency cesarian in view of antepartum hemorrhage and meconium stained liquor. The baby was vigorous but extremely pale. She was intubated and started on mechanical ventilation in view of low saturation of 65% despite on oxygen. Cord bilirubin was 3.8 mg/dl, hemoglobin - 3.6 g/L, and platelet count was 80 × 109/L. Baby started on intensive phototherapy and double volume exchange transfusion with O negative blood was done twice. In view of possible sepsis, a sepsis screen and TORCH profile were sent and antibiotics started. As direct Coombs test and indirect Coombs test (in the mother) were negative, Rh is immunization was ruled out. On day two, the baby developed a red nonblanchable macular rash on phototherapy exposed parts of body-chest, abdomen, and exposed extremities. The rash turned violaceous red and purpuric within 24 h, with sparing even in skin folds as shown in [Figure 1]. Platelet count further decreased to 20 × 109/L, with deranged coagulation profile and increased fibrin degradation products that required platelet concentrates, fresh frozen plasma and packed red blood cells. Baby gradually improved, phototherapy discontinued and was extubated on day fifth of life. Though total serum bilirubin decreased, direct bilirubin was raised, along with deranged LFT. Since the rash was strikingly atypical and appeared with setting of sepsis and disseminated intravascular coagulation, its presence exclusively on light exposed parts was suggestive of extreme photosensitivity. The dermatological consultation was consistent with a purpuric rash. The possibility of porphyria was also considered, and investigations planned. Gross examination of urine and urinalysis was normal. Serum porphyrin levels were not done due to financial concerns. We were not able to do 24 h urine porphyrin levels also. However, spot urine test for porphyrin was reported negative. Family history was also not suggestive of any photosensitivity. The rash gradually faded by itself in a week, with no residual scarring as shown in [Figure 2]. Blood Culture and TORCH profile were negative. The baby was feeding well and discharged, with uneventful follow-up.
Figure 1: Severe nonblanchable purpuric rash present on phototherapy exposed areas, with sparing of limbs and even skin folds

Click here to view
Figure 2: Dramatic improvement in same rash within 1-week (rash disappeared completely at discharge)

Click here to view



  Commentary Top


Rash on the body after phototherapy is a known complication. However, severe purpuric rash due to photosensitivity occurs rarely and is reported to occur in porphyria or in cases of transiently raised porphyrin levels. Paller et al. described six neonates with hyperbilirubinemia, who similarly developed a purpuric rash at sites of maximal exposure to the phototherapy light, with dramatic sparing at shielded sites. Plasma porphyrin levels (coproporphyrin and protoporphyrin) were measured in two neonates and were raised. All eruptions cleared within 1-week after discontinuation of phototherapy.[1] Similar cases were described as typical purpuric rash in transfused neonates, who had transiently raised plasma and urinary porphyrins (coproporphyrin and uroporphyrin). These were found normal during follow-up.[2],[3] We also believe that extreme photosensitivity in our case may be because of transient porphyrinemia itself. By et al. had done serum and urine porphyrins at the time of eruption of rash, however in our case, only urine spot test for porphyrin was done when rash was improving, which may lead to negative report. Plasma porphyrin levels are required in such cases. The reason of transient porphyrinemia is multifactorial. Likely mechanisms include poor hepatic metabolism and reticulocyte hemolysis. The exact pathogenesis remains unclear.[3]



 
  References Top

1.
Paller AS, Eramo LR, Farrell EE, Millard DD, Honig PJ, Cunningham BB. Purpuric phototherapy-induced eruption in transfused neonates: Relation to transient porphyrinemia. Pediatrics 1997;100:360-4.  Back to cited text no. 1
    
2.
Tuerk MJ, Konia TH, Lamb PM. Part III: Phototherapy-induced purpura in the setting of transient porphyrinemia in a neonate. J Drugs Dermatol 2011;10:306-7.  Back to cited text no. 2
    
3.
By CC, Owens A, Wesson SK. Purpuric eruption in a transfused neonate receiving phototherapy. Pediatr Dermatol 2014;31:e152-3.  Back to cited text no. 3
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case report
Commentary
References
Article Figures

 Article Access Statistics
    Viewed1277    
    Printed13    
    Emailed0    
    PDF Downloaded139    
    Comments [Add]    

Recommend this journal